Kansas, 2007High Wind in Kansas, February 24, 2007
February 24, 2007 · NWS DDC · 15 events in 12 counties and zones
High wind behind a vigorous storm moving out of Kansas (that produced tornadoes the night before) caused some damage across the area.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $87,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High wind behind a vigorous storm moving out of Kansas (that produced tornadoes the night before) caused some damage across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 24, 4:08 AM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Feb 24, 4:08 AM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION - CORRECTION
NATIONAL WEATHER SERVICE DODGE CITY KS
408 AM CST SAT FEB 24 2007
.DAYS 1-2...
TIMING OF SNOW AND HOW MUCH WE GET WILL BE THE MAIN FORECAST
PROBLEMS FOR THE SHORT TERM.
THUNDERSTORMS THAT SPREAD OVER MOST OF SOUTHWEST KANSAS THIS
EVENING HAVE MOVED INTO OUR FAR EASTERN CWA AS OF 08Z. WV LOOP HAS
THE DRYSLOT STARTING TO MOVE INTO FAR SOUTHWEST KS. AT 05Z, THE
CENTER OF THE SFC LOW WAS OVER EASTERN CO/NW KS, WITH PLENTY OF 50
DEWPOINTS STILL POURING NORTHWARD AHEAD OF THE LOW. THE SYSTEM
SHOULD MOVE EASTWARD TODAY, AND WRAP AROUND PRECIP SHOULD BEGIN
AFFECTING OUR NORTHWESTERN COUNTIES BY LATER THIS MORNING. LOOKING
AT THE TOP DOWN APPROACH AND MODEL SOUNDINGS, IT LOOKS LIKE MOST
OF THE WRAP AROUND WILL BE SNOW WHILE ANY LINGERING PRECIP IN THE
EAST WILL STAY AS RAIN BEFORE MIXING WITH AND CHANGING OVER TO
SNOW THIS AFTERNOON AND EVENING. MADE SOME TWEAKS TO POPS, BUT
KEPT THE OVERALL TREND OF SNOW STARTING IN THE NORTHWEST AND
GRADUALLY MOVING SOUTHEASTWARD BY THE END OF THE DAY.
THE CENTER OF THE LOW PRESSURE SYSTEM IS A BIT FAR NORTH FOR OUR
CWA TO GET THE MAXIMUM SNOWFALL. ACCORDINGLY, THE GFS AND NAM BOTH
HAVE THEIR HIGHEST SNOW AMOUNTS OVER NEBR AND FAR NW KS. STILL, IT
LOOKS LIKE WE GET A DECENT TROWAL ON THE BACKSIDE OF THE LOW, AND
THE NAM STILL HAS SOME FRONTOGENESIS BANDS DIPPING INTO OUR
NORTHWESTERN CWA. THEREFORE, WILL CONTINUE TO KEEP THE BLIZZARD
WARNING GOING. THE NAM AND GFS HAVE BACKED OFF A BIT ON SNOWFALL
AMOUNTS, KEEPING THEM IN THE 2 TO 4 INCH RANGE IN OUR NORTH. THIS
SEEMS REASONABLE AND GOES PRETTY WELL WITH WHAT WE HAVE GOING.
LOCATIONS FURTHER SOUTH INCLUDING DDC MAY SEE A BIT OF SNOW BY
THIS AFTERNOON. HOWEVER, DO NOT THINK THAT THERE WILL BE MUCH
ACCUMULATION, AND IF VISIBILITIES ARE LIMITED BY SNOW IT WILL ONLY
BE FOR A SHORT TIME. WILL KEEP JUST THE HIGH WIND WARNING GOING
FOR THE SOUTHERN AREAS, AND LIKE PREVIOUS SHIFTS WILL MENTION
BRIEF PERIOD OF SNOW. SNOW WILL BEGIN TAPERING OFF BY THIS
EVENING, AND SHOULD BE COMPLETELY DONE WITH BY SUNDAY MORNING AS
THE LOW MOVES OFF TO THE EAST.
AS FOR TEMPERATURES, WITH CURRENT TEMPS IN THE 50S IN OUR EASTERN
COUNTIES AND COLD AIR COMING DOWN THE BACKSIDE OF THE LOW, FALLING
TEMPS OR EARLY HIGHS LOOK LIKE A PRETTY GOOD BET TODAY. LINGERING
CLOUDS WILL PREVENT LOWS TONIGHT FROM DROPPING OFF TOO MUCH, SO
KEPT READINGS IN THE 20S. HIGHS ON SUNDAY WILL BE LIMITED BY SNOW
IN THE NORTH, BUT WITH 850MB TEMPS RECOVERING THE SOUTH WILL SEE
HIGHS IN THE 40S AND LOW 50S. LOWS SUNDAY NIGHT SHOULD BE IN THE
20S.
.DAYS 3-7...
NO MAJOR CHANGES IN GOING EXTENDED FORECAST.
&&
.AVIATION...
THUNDERSTORMS HAVE CLEARED THE AREA WITH VFR CEILINGS IN THEIR WAKE.
AS THE SURFACE LOW MOVES EAST BY 18Z THE SURFACE WINDS WILL SHIFT
AND INCREASE ABRUPTLY FROM THE NORTHWEST TO 3O TO 50KTS WITH LIGHT
SNOW AND BLOWING SNOW WITH IFR CEILINGS AND VISIBILITIES BELOW 3
MILES AND AT TIMES BELOW 1/4 MILE IN BLOWING SNOW THROUGH 6 TO 12Z
SUNDAY. THEN CEILINGS SHOULD BE BACK TO VFR WITH WINDS DECREASING.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 46 26 46 25 / 50 40 0 0
GCK 40 24 43 23 / 80 30 0 0
EHA 36 24 51 26 / 80 20 0 0
LBL 41 25 50 24 / 50 30 0 0
HYS 44 25 39 22 / 90 80 0 0
P28 54 29 48 27 / 50 40 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 10 AM CST /9 AM MST/ THIS MORNING TO
MIDNIGHT CST /11 PM MST/ TONIGHT FOR KSZ030-031-043>046-061>063-
074-075.
HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
KSZ064>066-076>081-084>090.
&&
FN26/06
Hazardous weather outlook, Feb 24, 5:00 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST SAT FEB 24 2007
KSZ030-031-043>046-061>066-074>081-084>090-251100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CST SAT FEB 24 2007 /400 AM MST SAT FEB 24 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
WATER FLOWING OVER COUNTRY ROADS WILL CONTINUE TO BE A PROBLEM
NORTH AND WEST OF AN ELKHART TO DIGHTON LINE.
A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE THROUGH KANSAS TODAY.
VERY STRONG NORTHWESTERLY WINDS WILL KICK IN BY LATE
MORNING...BLOWING AT 30 TO 45 MPH WITH GUSTS UP TO 55 TO 60 MPH AT
TIMES. IN ADDITION...SNOW WILL WRAP AROUND THE BACKSIDE OF THE
LOW...MAINLY AFFECTING AREAS NORTH AND WEST OF A JOHNSON TO
LACROSSE LINE. SNOW AMOUNTS ARE EXPECTED TO RANGE FROM 2 TO 4
INCHES...HOWEVER...THE PRIMARY PROBLEM WILL BE BLOWING SNOW.
VISIBILITIES WILL BE REDUCED TO UNDER A QUARTER MILE FOR SEVERAL
HOURS...AND A BLIZZARD WARNING IS IN EFFECT. SOUTH OF THE JOHNSON
TO LACROSSE LINE...THERE WILL BE LESS SNOW AND REDUCED VISIBILITIES
WILL BE LESS OF A PROBLEM. A HIGH WIND WARNING IS IN EFFECT FOR
THIS AREA. THE SNOW AND HIGH WINDS WILL BEGIN TO TAPER OFF AFTER
MIDNIGHT TONIGHT AS THE STORM SYSTEM MOVES EAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER...REPORTS OF SNOW
AMOUNTS WOULD BE APPRECIATED.
26
High Wind, Hamilton
- When
- February 24, 9:15 AM CST to 11:15 AM CST
- Where
- Hamilton forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
A 76 MPH wind gust was recorded at Syracuse at 958 AM CST.
High Wind, Finney
- When
- February 24, 11:00 AM CST to 12:30 PM CST
- Where
- Finney forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A 66 MPH gust occurred at the Garden City airport at 1144 CST.
High Wind, Hamilton
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Hamilton forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Power poles were blown down 3 miles west of Syracuse and two vehicles were blown into the ditch.
High Wind, Stevens
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Stevens forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
A 67 mph gust was recorded at the Hugoton airport.
High Wind, Scott
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Scott forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
A 61 mph wind gust was recorded at the Scott City airport.
High Wind, Stanton
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Stanton forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
A 68 mph gust was recorded at the Johnson City airport.
High Wind, Finney
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Finney forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Some shingle damage was reported in Garden City...along with some minor fence damage.
High Wind, Seward
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Seward forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
A 63 mph gust was recorded at the Liberal airport.
High Wind, Scott
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Scott forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
A 68 mph gust was recorded at the Scott City airport at 1356 CST.
High Wind, Kearny
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Kearny forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
An estimated 70 mph gust caused a power pole at a sub-station to lean and the resulting damage caused power in Lakin to be shut off for several hours.
High Wind, Morton
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Morton forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
A 73 mph gust was recorded in Elkhart at 1455 CST.
High Wind, Ellis
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Ellis forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
A 75 mph gust was recorded at the Hays airport at 1655 CST.
High Wind, Pratt
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Pratt forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
Power poles were blown down 5 miles west of Pratt.
High Wind, Gray
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Gray forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Power poles were blown down on K23 and Road R. Minor damage was also done to and old gas station in Cimarron.
High Wind, Grant
- When
- February 24, 12:30 PM CST to 7:45 PM CST
- Where
- Grant forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
A roof was blown off a n old school house 4 miles east of Ulysses. Power poles were also blown down 5 miles south of Ulysses. Grain storage bins were destroyed about 6 miles north of Ulysses.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, February 24, 200734 injured · $46 million · EF3 · 11 events
- Ice Storm in Indiana, February 24 to 25, 20071 death · 1 injured · $600,000 · 23 events
- Ice Storm and Winter Storm in Illinois, February 24 to 25, 20071 death · 1 injured · $965,000 · 13 events
- Tornadoes and Hail in Arkansas, February 24, 20075 injured · EF3 · 4 events
- Tornadoes and Hail in Louisiana, February 24, 2007$1.8 million · EF2 · 15 events
- Winter Storm and Flooding in Iowa, February 24 to 26, 2007$18 million · 53 events
- Wildfire and High Wind in Texas, February 24, 20078 injured · $1.8 million · 50 kt wind · 20 events
- Tornadoes and Hail in Mississippi, February 24 to 25, 2007$1.7 million · EF1 · 55 events
- Winter Storm and Winter Weather in South Dakota, February 24 to 25, 20071 death · 24 events
- Blizzard in Kansas, February 24, 20071 death · 8 events
- Ice Storm and Winter Storm in Iowa, February 24 to 25, 2007$11 million · 21 events
- Avalanche in Washington, February 24, 20071 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18439, 18440, 18441, 18442, 18443, 18444, 18445, 18446, 18447, 18448, 18449, 18450, 18451, 18452, 18453.